Cardiac symptoms

Today, I am going to have a 24 hour cardiac monitor. Since starting the 60 mg Prednisone about 6 weeks ago for diagnosis of GCA/PMR, I have experienced palpitations, elevated blood pressure, and for the past two days, painful "heartburn", chest pain, and severe belching.

I read that doctors often prescribe baby aspirin with the Prednisone. Have any of you taken baby aspirin. I have not heard of doing that before. Also, wondering if any have had the GCA in your aorta. If so, what were your symptoms and how was it diagnosed and treated.

Last week, my rheuamtologist had me decrease my Prednisone from 55mg to 50mg. I still have profuse sweating, and severe weakness, and an occaisional severe episode of dizziness when I stand up from sitting.

My rheumy is also adding Methotrexate once a week. I will increase the Methotrexate from 10mg to 20mg starting tomorrow.

I had to sleep in a chair last night, because the "heartburn" was so severe. I have been taking Prilosec 20mg for a long time. Last night, I also took it before bedtime, with no relief. I am exhausted.

Any comments, experience or advise would be much appreciated.

"Weeping endures for the night, but joy comes in the morning."

I also see my ophthamologist today for the GCA and glaurcoma.

You folks are so wonderful. I'm so thrilled I found this group right after I was diagnosed.

Have a joy filled day.

11 Replies

  • Sorry to hear you feel so unwell at the moment. I was on 60 mg preds for awhile nearly 4 yrs ago, I was given Omaprazple to protect the stomach, maybe you could ask for a change? I am now on 5mg steroids but continue with the Omaprazole. Best wishes.

  • joyful, although they weren't suggested for me, it is very common for low dose aspirin to be prescribed alongside the steroids when GCA is diagnosed - it is, in fact, recommended in the BSR Guidelines for the Management of GCA provided there are no contra-indications.

    Not quite sure why your rheumy has added Methotrexate at this early stage if you were already managing to reduce the steroids successfully.

    The gastric problem sounds horrid. Perhaps an alternative treatment to Prilosec will help. Meanwhile, try sipping a glass of warm water containing a few squeezes of fresh lemon juice before your meal. Manuka honey can also help with digestion problems.

    It sounds as though you are being well monitored otherwise, and well done for remaining so positive.

  • Dear Celtic,

    My rheumy has added the Methotrexate because the Prednisone is causing the eye pressures from the glaucoma to rise to unsafe levels. I'm having to take additional eye drops for the increased eye pressures which could eventually affect the optic nerve as well.

    I talked to my rheumy and she said we will look at starting baby ASA once the heartburn, etc. is under control.

    Thanks so much for your support.

  • You are having a rotten time of it. Are you on the coated variety of pred as at least they tend to not cause stomach problems which can be a plus?

  • I take omeprazole in the morning and 150mg of Ranitidine at night as well as a tablespoonful of Gaviscon Advance. This might sound like a sledghammer to crack a nut but the 'nut' was originally laryngo-pharyngeal reflux that was threatening my vocal chords. Since I was prescribed pred for PMR they have also prevented any gastro effects from that for which I am very grateful. If nothing else, do see if you can get your GP to prescribe Ranitidine which was the one I felt made the most difference.

  • NO, I am not on the uncoated prednisone. I am also taking Alendronate, and have found since being on the Prednisone, I have gastric symptoms the day that I take the Alendronate as well as the next day or so. I took the Alendronate on Saturday, and these are the worst GI symptoms that I've experienced. I'll check with my GP or Rheumy about what to do next. Thanks for your suggestions.

  • joyful, are you taking the Alendronic Acid because you have had a DEXA bone density scan that has revealed osteoporosis? Or have you been put on AA automatically alongside the steroids without either having had a DEXA scan or being told that you have thinning bones? If the latter, then do ask for a DEXA scan - if you haven't got any sign of bone thinning then you may not need the AA. In any case, if that is the cause of your gastric problems, then you should be switched to a different medication that doesn't cause that side effect. My bones were fine at the outset of PMR/GCA and steroids, and only very slightly moved into the osteopenia range (the stage before osteoporosis) during steroid treatment starting at 40mg. AA was never suggested, neither was the usual calcium + Vit D prescribed due to a misunderstanding between my GP and rheumy. I now feel I had a lucky escape with regard to the AA, having heard of the possible side effects it can cause and the advice published a couple of years ago that anyone taking it should have a break from it after 5 years. The last DEXA scan I had about a year after coming off steroids actually showed an improvement.

  • You could always ask to come off the alendronate in favour of an alternative. I had gastric problems with it and was swapped over onto risedronate and I have found that it suits me very well. No more symptoms

  • Hi Joyful13.

    I have been on baby aspirin for several years. I was put on it to help keep my blood thin because of a series of mini strokes. I am also on prednisolone and have been for several weeks. I have not had any issues taking both at the same time. I'm on omeprazole for the stomach issues I suffer with, but have been advised in the past that gaviscon is good for settling the symptoms of heartburn you are experiencing. It also helps with the pain caused by trapped wind. Like you I have the problem of profuse sweating and also severe pain caused by trapped wind.... both directions. I can go days feeling relatively well and then I'll be hit with wave after wave of weaknesss and exhaustion, which is very debilitating. On these days I just try to relax and wait until it passes.

  • Dear Pauline,

    I appreciate your sharing your experience. My rheumy has decided to keep me on the Prilosec, but go to twice daily. I really think the GI /GERD symptoms are connected with taking the Alendronate. She wants me to stop the Alendronate for the next few weeks as I'm going to Seattle, WA. We are getting my Mom's home ready to sell.

    When I return, my rheumy wants to discuss taking the Alendronate IV. I had not heard of receiving this med in IV form. Anyway, I'll have an opportunity to discuss this thoroughly with her. My Dexa scan has shown osteoporosis in my spine, and osteopenia in the hip areas. However, the last scan did show some improvement.

    I haven't tried the Gaviscon before, so will look in to this as well.

    Take care. I hope you begin to have more good days than difficult days.

  • Alendronate has a lot to answer for.I used to get severe stomach cramps, which were worse each time I took it until it made me violently sick. When I was changed onto risedronate I had no more cramps, nor any other extra symptoms. My only stomach symptoms are ones I had before due a hiatus hernia causing me reflux and the omeprazole controls that.

    I have never heard of IV alendronate either, although I have heard of other IV preparations so it doesn't surprise me. I hope you are soon feeling better. The main thing is not to overdo it on days when you feel better, because it will rear its ugly head the following day(s) and make you feel 10 times worse. Slow and steady is the order of the day.

You may also like...